[Skip to Content]
[Skip to Content Landing]
Article
October 1994

Dangers of Interrupting Decoppering Treatment in Wilson's Disease

Author Affiliations

University Department of Neurology Heidelberglaan 100 3584 CX Utrecht the Netherlands

Arch Neurol. 1994;51(10):972-973. doi:10.1001/archneur.1994.00540220018005
Abstract

In their letter to the editor, Lang et al1 reported on the fatal outcome of a 30-year-old male patient with Wilson's disease. He was known to have had the disease since the age of 13 years and had been administered penicillamine therapy. However, he had discontinued the treatment, because he had felt perfectly sound. After about 3 years without medication, he started treatment with oral zinc sulfate at a dose of 200 mg thrice daily. During the first 4 weeks, he continued to feel quite well, but thereafter he began to develop symptoms indicative of progressive hepatic failure, while he also developed neurologic symptoms. After treatment with penicillamine was resumed, his hepatic and neurologic conditions deteriorated. While the patient was receiving a highdose penicillamine, the neurologic deterioration became severe and he died after esophageal hemorrhaging and failure of central cerebral regulation.

The authors made reference to the letter to

×